18 June 1999 High-dose methylprednisolone treatment of laser-induced retinal injury exacerbates acute inflammation and long-term scarring
Author Affiliations +
Proceedings Volume 3591, Ophthalmic Technologies IX; (1999) https://doi.org/10.1117/12.350605
Event: BiOS '99 International Biomedical Optics Symposium, 1999, San Jose, CA, United States
Abstract
Purpose. To evaluate therapeutics for attenuating retinal laser injury. Methods. New Zealand Red rabbits (n=76) were pretreated (IV) with either a single dose of hydroxyethyl starch conjugated deferoxamine (HES-DFO, n=29) (6.1 ml/kg, 16.4 mg/ml) or methylprednisolone sodium succinate (MP, n=22) (30 mg/kg, followed by taper of 30, 20, 20, and 10 mg/kg/day for a total of 5d). Controls were untreated (n=25). Fifteen min later, animals were irradiated with a multiline cw argon laser (285 mW, 10 msec pulse durations, 16 lesions/eye). Funduscopy, fluorescein angiography, histology, and morphometry were performed at 10 min, 1h, 3h, 24h, 1 mo, and 6 mo after irradiation. Leukocytes were counted at lesion centers for retinal and choroidal compartments at 1, 3, and 24h. Results. At 3h, percent area incrase for the lesions was highest for MP (44%) and lowest for HES-DFO (16%)(p<0.05). In hemorrhagic lesions, MP treatment resulted in the highest increase of retinal neotrophils by 24h (p<0.05), and by 1 and 6 mo extensive chorio-retinal scarring occurred in nonhemorrhagic and hemorrhagic lesions. Also, no benefit was demonstrated on sparing of photoreceptors with MP treatment. Conclusions. Treatment of laser-induced retinal injury with methylprednisolone (MP) exacerbates acute inflammation and long-term chorio-retinal scarring; however, hydroxyethyl starch conjugated deferoxamine therapy ameliorates these aspects of injury. Data suggest caution in the use of MP therapy for laser injuries.
© (1999) COPYRIGHT Society of Photo-Optical Instrumentation Engineers (SPIE). Downloading of the abstract is permitted for personal use only.
Steven T. Schuschereba, Steven T. Schuschereba, Michael E. Cross, Michael E. Cross, David K. Scales, David K. Scales, Jose M. Pizarro, Jose M. Pizarro, Peter R. Edsall, Peter R. Edsall, Bruce E. Stuck, Bruce E. Stuck, John Marshall, John Marshall, } "High-dose methylprednisolone treatment of laser-induced retinal injury exacerbates acute inflammation and long-term scarring", Proc. SPIE 3591, Ophthalmic Technologies IX, (18 June 1999); doi: 10.1117/12.350605; https://doi.org/10.1117/12.350605
PROCEEDINGS
18 PAGES


SHARE
Back to Top